Format

Send to

Choose Destination
Pediatr Crit Care Med. 2011 Mar;12(2):e102-7. doi: 10.1097/PCC.0b013e3181f3a118.

Toddlers requiring pediatric intensive care unit admission following at-home exposure to buprenorphine/naloxone.

Author information

1
Department of Pediatrics and Pediatric Critical Care, University of Massachusetts Medical School, Worcester, MA, USA. ernest.pedapaticchmc.org

Abstract

BACKGROUND:

Sublingual buprenorphine is an alternative to methadone for office-based treatment of opioid dependence. Recent reports have examined a growing number of unintentional buprenorphine exposures in children resulting in significant toxicity, even after a single lick or taste of a sublingual tablet. Here, we report a series of unintentional buprenorphine exposures in toddlers over a 2.5-yr period that led to admission to the pediatric intensive care unit.

OBJECTIVES:

The goals of this study were to determine: 1) the prevalence of symptomatic buprenorphine exposure in children <3 yrs of age; 2) the severity of toxicity associated with such exposures; and 3) effective clinical interventions.

METHODS AND MAIN RESULTS:

A retrospective case review was performed on records from the pediatric intensive care unit at an academic medical center located in the northeastern United States. Unintentional buprenorphine/naloxone exposure (n = 9) accounted for the largest single fraction of toxic ingestions among patients younger than 3 yrs within the study period (9/33, 27%). All exposures occurred at the child's place of residence (n = 9, 100%). Clinical signs of opioid toxicity were evident in all nine cases, with the most common symptom being drowsiness or lethargy (n = 9, 100%), followed by miosis (n = 6, 67%) and respiratory depression (n = 5, 56%). Six patients were effectively treated with naloxone (n = 6, 67%).

CONCLUSIONS:

The increased use and similarity to candy of the current formulation of buprenorphine pose a special risk to children, especially toddlers. Buprenorphine exposure in children <3 yrs old can cause significant opioid toxidrome. Naloxone is an effective agent for reversal of symptoms; however, given buprenorphine's high affinity and long action, higher doses or continuous infusion may be required. Adults on buprenorphine should be educated on the risks posed to young children in their household and the appropriate storage of medication.

PMID:
20921918
DOI:
10.1097/PCC.0b013e3181f3a118
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center